Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2011 Jun;49(5):426-30. doi: 10.3109/15563650.2011.583251.

Severe propranolol and ethanol overdose with wide complex tachycardia treated with intravenous lipid emulsion: a case report.

Author information

1
Clinic for Emergency and Clinical Toxicology, Military Medical Academy, Crnotravska 17, Belgrade, Serbia. stosic.sajt@sbb.rs

Abstract

BACKGROUND:

Propranolol is a highly lipid-soluble beta-blocker. We describe a case of severe propranolol overdose, with atypical dysrhythmia--wide complex tachycardia--which was successfully treated with lipid emulsion.

CASE REPORT:

A 31-year-old woman ingested approximately 3.6 g of propranolol along with ethanol. Clinical manifestations of poisoning included coma, seizures, respiratory failure, hypoglycaemia, circulatory shock, and dysrhythmias. An ECG revealed nonspecific intraventricular conduction delay, followed by wide complex supraventricular tachycardia. Toxicological analysis of blood showed ethanol 2.42 g/L and propranolol 4.21 mg/L. The patient responded poorly to conventional therapy, so intravenous lipid emulsion was used. Apart from IV dopamine, the only treatment after the onset of wide complex tachycardia was 20% Intralipid. Transient improvement was noticed after the initial dose of 500 mL; during the infusion of further Intralipid, blood pressure returned to normal and sinus rhythm was re-established.

CONCLUSION:

We believe that lipid emulsion had a beneficial effect in the treatment of propranolol toxicity.

PMID:
21740142
DOI:
10.3109/15563650.2011.583251
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center